Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 19, NWS Springfield, MO

April 3, 1998Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 3, 1998, 12:37 PM CST for Stone County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 1998, 12:37 PM CST (18:37 UTC)
Expired
Apr 3, 1998, 1:10 PM CST
In force
33 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Stone County, MO

The radar

The Springfield radar (KSGF), 55 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

182 
WUUS1 KSGF 031843
SVRSGF
MOC209-031910-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1237 PM CST FRI APR 3 1998

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN STONE COUNTY - SOUTHWESTERN MISSOURI

* UNTIL 110 PM CST

* SOME AREAS AFFECTED
  SECTIONS OF NORTHERN STONE COUNTY
  NEAR AND NORTH OF GALENA

* AT 1237 PM THE PUBLIC REPORTED A SEVERE THUNDERSTORM
  PRODUCING LARGE HAIL THE SIZE OF NICKELS.  THIS STORM WAS
  LOCATED NEAR HURLEY AND WAS MOVING SOUTHEAST AT 10 MPH.

DIME TO QUARTER SIZED HAIL HAS BEEN REPORTED IN HURLEY WITH THIS STORM
AT 1235 PM

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

DSA/JT
                                                                               &&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 9:28 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Apr 3, 9:28 AM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR CLOUDS/TEMPS/TSRA
NATIONAL WEATHER SERVICE SPRINGFIELD MO
928 AM CST FRI APR 3 1998

UPDATED ZONES DUE TO LOW CLOUDS FILTERING BACK IN/ DROPPING TEMPS AND
TAKING TSRA OUT OF CENTRAL ZONES. MOST OF PRECIPITATION AROUND
MCI/TOP ASSOCIATED WITH CAA.

TAGGART

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 12:36 AM CSTSevere Thunderstorm WarningSGFJasper, Newton34 min
Apr 3, 12:51 PM CSTSevere Thunderstorm WarningSGFChristian34 min
Apr 3, 12:57 PM CSTSevere Thunderstorm WarningSGFTaney48 min
Apr 3, 1:10 PM CSTSevere Thunderstorm WarningSGFOzark65 min
Apr 3, 1:38 PM CSTSevere Thunderstorm WarningSGFHowell47 min
Apr 3, 2:18 PM CSTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.